Vidyya Medical News Servicesm
Vidyya, from the Sanskrit "vaidya," a practitioner who has come to understand the science of life.

Volume 1 Published - 14:00 UTC    08:00 EST    23-July-2000      
Issue 101 Next Update - 14:00 UTC 08:00 EST    24-July-2000      

Vidyya Home  Vidyya

Home Of Our Sponsor, Vidyya.  Vidyya. Home

Vidyya Archives  Vidyya Archives

Search Vidyya  Search Vidyya

Visit Our Library  Ex Libris

Subscribe To Our News Service  Subscriptions

All About Us  About Vidyya



















Back To Vidyya Is The Anti-Malarial Drug, Mefloquine, A Dangerous Hallucinogen?

Soldier Shoots Himself After Taking Mefloquine

The British army has ordered an inquiry after a soldier serving in Sierra Leone shot himself after taking Roche's antimalarial drug mefloquine (Lariam), the Ministry of Defense has confirmed.

Lance Corporal Kristian Shelmerdine has complained that vivid nightmares and hallucinations led him to fire a semiautomatic rifle, wounding himself in the upper left arm.

An Army spokesman told Reuters Health, "That is what he says. We have to check it out. It could simply be a negligent discharge."

Several other cases of malaria have developed among the 4,000 British servicemen dealing with the emergency in Sierra Leone this year. There have been no other reports of hallucinations.

But in recent years mefloquine has been associated with several severe cases of hallucinations. In one case a man severely injured himself by jumping out of a bedroom window in the false belief that the building was on fire.

Roche has repeatedly pointed out that these cases are very rare and that failing to take precautions against malaria is a much greater risk.


Vidyya. Home |  Ex Libris |  Vidyya  | 
Subscription Information |  About Vidyya |  Vidyya Archives | 

Editor: Susan K. Boyer, RN
© Vidyya. All rights reserved.